Share Facebook
Crohn's Disease Forum » Treatment » Reactions to Azathioprine


03-28-2017, 10:08 AM   #1
Prioritynumber1
 
Prioritynumber1's Avatar
 
Join Date: Mar 2017

My Support Groups:
Reactions to Azathioprine

Hey guys,

I had surgery back in September last year and was given a "honeymoon" period of 6 months with no meds.

I recently had my follow up colonoscopy and they decided that I needed to start my Azathioprine again but I'm having some strange reactions to it and want to know if it's normal? When I first went on it, I was fine.

I was told to resume a dosage of 150mg a day as before my surgery and my IBD nurse said that it won't take effect for 9-10 weeks (reminding me there is no quick fix) but I swear, since I started back on it a week ago I've had the following side effects:

- Constant nausea (And I mean 24 hours a day)
- Weakness
- Fatigue
- Loss of appetite
- Headaches
- Cramping and explosive bowel movements (but not a liquid stool)

I had my bloods taken this morning and I checked in with the IBD nurse to see if it's just my body adjusting to the Aza again but I'm a little worried (no report back from her yet).

It's hard to justify taking the time off work and I'm starting to lose weight again because I constantly feel sick I worked so hard after surgery to put it back on again too.

Any advice?
03-28-2017, 10:16 AM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I am wondering if it could be a flare? Ask your doctor if maybe there is something else they could put you on. Keep us updated.

__________________
Diagnosed in 1990. On Humira, Imuran, Gabapentin, Colestipol, Synthroid, Lialda. Resection in April of 2010. Allergic to Remicade, Penicillin, Flagyl, Doxycycline. Thyroid issues and psoriasis and neuropathy and mild cerebral palsy. Mild arthritis in my lower back.
03-28-2017, 03:16 PM   #3
Prioritynumber1
 
Prioritynumber1's Avatar
 
Join Date: Mar 2017

My Support Groups:
Hey ronroush7,

So I heard back from the IBD nurse this afternoon, I'm being asked to come off Aza completely for 2 days, then start again but only on 50g a day, so a third of what I was previously on.

I'm then due to have more blood work next week to see whether that changes anything but I didn't get told about my blood tests today. I guess there wasn't much to report??

I'll see how I feel in the next few days but I really hope that the nausea goes away because it's really getting to me now
03-28-2017, 03:38 PM   #4
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
Hey ronroush7,

So I heard back from the IBD nurse this afternoon, I'm being asked to come off Aza completely for 2 days, then start again but only on 50g a day, so a third of what I was previously on.

I'm then due to have more blood work next week to see whether that changes anything but I didn't get told about my blood tests today. I guess there wasn't much to report??

I'll see how I feel in the next few days but I really hope that the nausea goes away because it's really getting to me now
I hope you feel better real soon.

04-02-2017, 11:02 PM   #5
Lady Organic
Forum Monitor
 
Lady Organic's Avatar
all the symptoms you mention (except the explosive D) are completely typical of Aza intro phase. It shall resume soon, couple of weeks. wishing you well.
__________________
''UC-like Crohn's'' since 2001:
on: 25mg 6-MP (purinethol)+ B12 shots
minor hands/wrists chronic arthritis since 01/2013

Diet: ''IBD-AID'' : http://www.nutritionj.com/content/13/1/5+ organic food only
suppl Curcuminoid extract, Inulin,psyllium, apple pectin, Vitamin D

past meds:
pred 50mg, 5-ASA, cortifoam, Imuran (failed) Purinethol (success) methotrexate (failed CD and arthritis).
04-03-2017, 03:31 AM   #6
Prioritynumber1
 
Prioritynumber1's Avatar
 
Join Date: Mar 2017

My Support Groups:
Hey guys,

Thanks for all the advice, I had my blood tests back last week (More this week) and it seems that I was on too high a dose and my white cell count was really low. That's why I was feeling weak and nausea's and had flu like symptoms.

I was told to come off for a few days, then start again at a 1/3 or my dose, so only 50mg a day and I've started feeling much better. No more sickness, lots of energy and my appetite has returned full swing!

We'll see how things are going when the results come back from my next blood test, but hopefully, we've figured it out now.

Thanks again for all the help
04-03-2017, 09:43 AM   #7
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I hope you continue to feel good.
Reply

Crohn's Disease Forum » Treatment » Reactions to Azathioprine
Thread Tools


All times are GMT -5. The time now is 05:27 AM.
Copyright 2006-2017 Crohnsforum.com